Jump to content
CrazyBoards.org

Lamictal + Risperdal = heart problems


Recommended Posts

Soooo... yeah they said they'd checked the interactions with Lamictal and Risperdal - I believed them, but they lied. There is an interaction listed which states that the plasma levels of Risperdal are greatly increased when combined with Lamictal.

Found this out the hard way, as soon as I hit 100mg Lamictal I started getting episodic bradycardia (very slow heart beat) and pronounced arrhythmias, as well as breathlessness, severe nausea, basically couldn't stand up. I told the pdoc and he said oh ok well if you're worried about it check with your GP. Got ECG done which showed heart conductivity problems specifically QTc interval and repolarisation abnormality. GP didn't unfortunately have time to further discuss this. It just kept getting worse, so I got scared and stopped the Lamictal, which I gathered could affect the conductivity of the heart. Things immediately went back to normal.

Saw (new) pdoc (they swap over every few months as I'm seeing government drs) and he said its more likely to be the Risperidone than the Lamictal causing the problems. I checked interactions (finally) and found that interaction. Read up on Risp cardiac side effects - QTc interval can be affected, and at greatly increased plasma levels, arrythmia etc? Logically if Lamictal is not recommended for people with cardiac conductivity problem (which could be caused by the increased levels of Risp) it would also be synergistic in that effect. So.

Recommenced Lamictal (gradually titrating), ceased Risperidone. Things going ok so far in regards to lack of heart problems reoccurring, but have been developing (irritable) hypomania, anxiety, racing thoughts, agitation etc etc for the last 3 weeks which seems to be getting worse. As still at low dose of Lamictal, its a problem. I just had a manic episode and I don't want to have another one, or bad irritable hypomania when I'm trying to get it together enough to recommence employment. Really not a good move to go to a job interview while jittery and agitated and want to tell everyone to go get fucked ;)

The new pdoc really likes Seroquel. He wanted me to go monotherapy on it and ditch the Lamictal. I'm not keen due to the usual AP side effects, weight gain and what I gather are not insignificant levels of sedation with it. I'd like to give the Lamictal a fair trial.

However due to the current issues I'm considering adding Seroquel short term as an adjunctive therapy. Would it help or are there better meds? (not Zyprexa, makes me homicidal/psychotic!) Has anyone experienced problems with these two in conjunction? There are no listed interactions but then its not official that sodium valproate increases depressive episodes in most people and it does.

Given my recent side effects, I'm feeling nervous about trying new meds. To be honest I trust you guys opinions more than I trust the doctors, all they ever do is let me down. Feedback appreciated.

Many thanks,

SC

P.S. sorry for the novel!

Link to comment
Share on other sites

Seroquel has its own cardiac effects. Rare, more of an overdose/high dose problem (note how much the case study pt took), but present.

On the other hand, Seroquel and lamotrigine generally play well together, and there are not major interactions that I can find in the interactions checkers I use. They are mainly cleared through different pathways.

Seroquel also offers the advantage of those 25 mg tablets, which gives your psychiatrist a lot of dosing flexibility... you might find that a baby dose (St. Joseph's Baby Seroquel?) helps with much of what you're describing.

However, I think there's less support for the idea of using Seroquel as monotherapy than there is for using lamotrigine as monotherapy. So, if you were forced to choose between one and the other, I suggest sticking with the Lamictal and continuing to climb the dose ladder. Adding low dose Seroquel to help get this episode under control would make sense, but killing off Lamictal completely seems a little premature. As you said, you want to give it a fair trial. You're still at a lower dose, and it reads as if you know that lamotrigine becomes less activating for many people at a higher dose.

Link to comment
Share on other sites

Thanks Silver, and an interesting article you found there.

Many thanks for taking the time to reply, I'll go ahead with adding low dose Seroquel.

Getting a low dose Seroquel prescription out of my current pdoc is going to be hard, as he's one of those "lets overmedicate the living crap out of them" kind of people and will probably want to stick me on a high dose. Said if I stayed on Lamictal I had to increase it to 400mg for instance, without any reason I can see as my mood was perfectly stable when I saw him last.

Just gonna have to put my foot down I guess ;)

I really do find it annoying that I get stuck with doctors that force me to do my own research and solve all my own problems because they just don't give a flying fuck, but I guess thats probably the reason a lot of us are here on this board right? Oh sorry, I'm bitching, me is irritable :)

Link to comment
Share on other sites

That's a pretty low dose. More like the Dagger of Seroquel, or perhaps the Big Empty Cardboard Box of Seroquel. Not arguing about the points of sedation...

Heh. 12+ hours of sleep though. Possibly sedation due to never being on this drug before but I was pretty frickin out of it this morning. Recovered now, probably due to my troll-like regenerative abilities (makes mental note to avoid fire and acid)

Link to comment
Share on other sites

patient is hit over head with Sword Of Seroquel +100(mg), patient take 134 points of damage and is frickin sedated

Yes, but that's pretty much what you need right now, to knock down the building mania. Give it a week or two and you'll functioning fine again.

Hang in there thru the changes.

a.m.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...